Coming off Anti-Depressants

I’ve never really been the kind of person who talks openly about their mental health. Despite spending many years of my life attending conferences, hosting fundraisers, and doing lots of work with mental health organisations to encourage people to be open about their experiences with mental health, I’ve never really been able to take my own advice.

The anonymity of this blog makes opening up about my experiences a little bit easier. As much as I would love to share what I’m going through with people in my every day life, there is still a pretty popular dogma surrounding mental health that might make things difficult for me or my partner.

For the past couple of weeks I’ve been in the process of coming down from a pretty high dose of anti-depressants. This has been a very emotional and uncertain time for me, and I feel like blogging about it will help me to prepare for the next few weeks as I continue to decrease my dose, and might help any other people out there who are going through something similar in their life.

I’m not going to get into the reasons that I have been taking an anti-depressant, or what being on them was like in this post, but instead I’m going to focus on the process of weaning myself off my medication and how that has impacted on my life. Take note: this entire process has been done under the care and advice of a doctor, and I would not have decided to stop taking this particular medication if it had not been suggested by my doctor first.

I started 2017 on a dose of 150mg of zoloft. In late February my doctor and I decided that despite zoloft really helping my mental health in the past, it just wasn’t working anymore. We upped to to 200mg for a week to see if that might re-start the positive effects of zoloft, but I was plagued with some nasty side effects, and we both agreed that it was time to come off it and try something new.

And so began the slippery slope of withdrawal side effects.

It wasn’t so bad at first. I had been on 150mg before so that was fine for me, but when my dose started decreasing to 100mg a day I slowly but surely began to feel worse. It was hard to tell what was a side effect from the zoloft withdrawals and what was my mental illness having a field day with my body and emotions.

First came the tiredness, which was nothing new. Then my mood kept decreasing until my average daily mood was 1.5/10. Obviously not ideal.

Next was a constant head ache that just crept up on me, and stayed at a very low level but seemed to always be there. If I’m being honest, this truly hasn’t bothered me that much because I know how much worse zoloft withdrawals could get (just google ‘brain zaps’).

As my dose kept decreasing so too did my concentration. This was something that had been a serious struggle for me before I started zoloft, and absolutely overwhelmed me, especially when I was swamped with uni and work.

Now might be a good time to add that during this week, which was definitely one of the most emotionally challenging in my life, my partner was having the most full on week at work which meant that when he wasn’t at work doing pack marches and obstacle courses and PT multiple times a day, he was at home asleep.

So not only was I struggling emotionally, but everything around the house was left up to me, and my only emotional support within a 3000 kilometre radius was so exhausted that he couldn’t be there for me no matter how much he wanted to.

This was all made worse by my never ending crying spells (just another great side effect), which left me weeping almost constantly every day. I felt so out of control of my emotions, and just swamped by all the things I had to do but was just emotionally unable to.

I’m still gradually coming off zoloft, and some of the side effects are improving, while some new ones are still beginning to appear.

By no means is this post meant to turn anyone off taking medication for their mental health. My journey through mental health medication has been one of the hardest things I’ve had to navigate in my life, but finding something that worked for me, even for a little while, was so immensely helpful and let me work through some of the most difficult times in my life without being overcome by them.

So when I have finished coming down off zoloft I will be starting on a new anti-depressant, and fingers crossed this one will work for me.

 

If you would like to hear more about my mental health journey, let me know down below!

Advertisements

1 thought on “Coming off Anti-Depressants”

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s